The CBS News article, “FDA warns azithromycin “Z-pack” antibiotics could lead to deadly heart rhythms for some” has been circulating around Facebook lately. The article is from 2013, but it is still relevant today, and I am glad to see that people are spreading the word about the dangers and consequences of all antibiotics.
However, whenever I see the article posted, I want to scream – Levaquin/levofloxacin is just as bad, if not worse, for heart health, than azithromycin/Z-packs.
The article in Annals of Family Medicine, “Azithromycin and Levofloxacin Use and Increased Risk of Cardiac Arrhythmia and Death” concluded that:
“Compared with amoxicillin, azithromycin resulted in a statistically significant increase in mortality and arrhythmia risks on days 1 to 5, but not 6 to 10. Levofloxacin, which was predominantly dispensed for a minimum of 10 days, resulted in an increased risk throughout the 10-day period.”
The article elaborates:
“In this nationwide cohort study of US veterans, compared with amoxicillin, we found that a short-course of azithromycin therapy was associated with statistically significant hazard ratios of 1.47 for mortality risks and 1.77 serious arrhythmias risks within the first 5 days of treatment. The risk of these events was not significantly increased for days 6 to 10. Treatment with levofloxacin, also when compared with amoxicillin, had statistically significant hazard ratios of 2.49 for mortality risk and 2.43 for serious arrhythmia risk; however, the increased risk with levofloxacin continued to be statistically significant during days 6 to 10.”
Both azithromycin/Z-packs and Levofloxacin are more dangerous than amoxicillin. But Levofloxacin is more dangerous to the heart for a longer period of time.
The warning label for fluoroquinolones elaborate on the arrhythmia risk:
“Some fluoroquinolones, including LEVAQUIN®, have been associated with prolongation of the QT interval on the electrocardiogram and infrequent cases of arrhythmia. Rare cases of torsade de pointes have been spontaneously reported during postmarketing surveillance in patients receiving fluoroquinolones, including LEVAQUIN® . LEVAQUIN® should be avoided in patients with known prolongation of the QT interval, patients with uncorrected hypokalemia, and patients receiving Class IA (quinidine, procainamide), or Class III (amiodarone, sotalol) antiarrhythmic agents. Elderly patients may be more susceptible to drug-associated effects on the QT interval.”
Additionally, fluoroquinolones increase the risk of aortic ruptures and tears. The FDA added warnings about aortic tears and ruptures to fluoroquinolone warning labels in 2018 – “FDA warns about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients.”
People should be aware of the increased risk of heart rhythm irregularities with azithromycin/Z-packs. They should know that azithromycin prescriptions can have deadly consequences. People should also know that fluoroquinolones, Levofloxacin in particular, is NOT a safer alternative. In fact, it’s even more dangerous than azithromycin, and it not only causes deadly heart-rhythm irregularities, it also damages blood vessels.
People with pre-existing heart-rhythm irregularities should avoid both azithromycin and levofloxacin (as well as the other fluoroquinolones).
Doctors and patients alike should be aware of these risks to heart and vascular health that are associated with antibiotic use. A decade ago it would have been considered unthinkable that antibiotics could be linked to heart and vascular problems. But the research has shown that these connections exist.
Be careful, my friends. And spread the word about all dangerous antibiotics.